Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 19, 2018, 4:12 PM MDT for Harding County, Mora County, San Miguel County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2018, 4:12 PM MDT (22:12 UTC)
- Expired
- May 19, 2018, 5:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Harding County, NM, Mora County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 152 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4490 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:43 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 19, 2:43 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 243 PM MDT Sat May 19 2018 .SYNOPSIS... A strong back cold door front will slide south and west across eastern New Mexico tonight. East winds will increase in the Rio Grande Valley overnight with gusts up to 50 mph possible below canyons. This front will force moisture westward to the Continental Divide Sunday and set the stage for showers and storms for central and eastern New Mexico through Tuesday. Temperatures will also cool below normal for much of central and eastern New Mexico behind this front. An upper level trough will then approach western New Mexico Wednesday and force moisture back into eastern New Mexico for the remainder of the week. Temperatures will warm above normal once again starting Wednesday or Thursday. && .DISCUSSION... Showers and storms are developing along the Sangre de Cristo Mts this afternoon where low level moisture pushed south and west into the region overnight. 19Z LAPS analysis shows abundant instability across northeastern NM in a large area surrounding the SPC slight risk. The latest HRRR/RAP and HREF-2 solutions indicate storms will move east-southeast across the northeast thru 04Z followed by the next strong frontal push in its wake. Strong gap winds are anticipated within the middle Rio Grande Valley from Santa Fe southward to ABQ and canyons east of Socorro and the Tularosa Valley. Surprisingly MOS guidance is not showing winds too strong along the lower Rio Grande Valley so confidence was not high enough for a Wind Advisory at this time. Areas from near Santa Fe to Placitas, Bear, Embudo, Tijeras, and Hells Canyon could see a brief burst of high winds as moisture slams thru the Sandia/Manzano Mts from 04Z to 07Z. Low level moisture is expected to advect westward to the Cont Dvd Sunday while an upper level low develops over southern CA. This will set the stage for daily round of showers and storms over central and eastern NM Sunday thru Tuesday. 12Z NAM/GFS PW values surge to btwn 0.70 and 0.90" at KABQ. Increasing southerly flow aloft will help deepen atmospheric moisture however the wetness of storms along and west of the Rio Grande Valley is uncertain and doubtful, especially given the prolonged drought scenario over the area. At this time the highest confidence for moderate to heavy precip will be east of the central mt chain where WPC shows 5-day QPF values of 0.75 to 1.75". Extended model guidance is in good agreement showing much drier air spreading eastward across central and western NM beginning Wednesday. Guyer && .FIRE WEATHER... A trend toward higher humidities with isolated to scattered wetting convection especially from the central mountain chain over the eastern plains has begun. A boundary driven by convection in southeast CO and over the OK/TX panhandles during the last 24 hours pushed into eastern NM last night. Increasing instability over northeast and east central NM this afternoon has resulted in showers and thunderstorms developing along the east slopes of the Sangre de Cristo mountains. Additional development is expected as cells initially track from southwest to northeast. A few of these storms could become strong to severe later this afternoon and into the evening with large hail and strong and gusty winds to around 60 mph. As convection increases later this evening, another boundary will surge south through the eastern plains and into the Rio Grande Valley on gusty winds, spreading higher humidities westward. However, overnight humidity recoveries will remain fair to poor west of the Continental Divide. Sunday will be 5 to 15 degrees cooler central and east, with isolated to scattered showers and storms along and near the central mountain chain. Chances for wetting showers and storms increase Sunday night into Tuesday central and east. A mix of wet and dry activity is possible between the Continental Divide and Rio Grande Valley Sunday through Monday. Daytime temperatures though, will be near to below average. There does appear to be potential for critical fire weather conditions Monday afternoon from the Chuska mountains southward towards Glenwood but humidity recoveries Monday night look to be mostly fair to good over this area. A drying and warming trend gains strength in the west Tuesday, then spreads eastward Wednesday and Thursday. Chances for wetting rain will be quite small and limited by Thursday to portions of the east, as minimum humidities fall to the single digits west and overnight recoveries become fair to poor central and west. Another front late next week could restart the westward moisture slosh but extended models disagree if there will be much wetting precipitation as a result. && .AVIATION... 18Z TAF CYCLE Existing MVFR cigs over ne NM have been slower to erode as of 17Z but still expected to dissipate/improve by 19Z, thanks to the surface boundary pushing much farther south and west, to near KCQC and KROW. Increasing instability along with another round of convection over se CO and OK/TX panhandle will allow for isold to sct showers and tstms to develop over ne NM aft 21Z where a few strong to svr storms with large hail and wnd gusts to 50kt are possible. A reinforcing surge of moisture from this convection will track south and west over ern NM aft 00Z, triggering showers and tstms along it's path. This boundary to push into the RGV around 03Z-06Z with gusts to around 40kt at KABQ, and areas of MVFR to IFR cigs developing from the east slopes of the central mt chain ewd obscuring terrain. Btwn 19/21Z-20/02Z over the RGV wwd, virga may develop, with gusty variable winds. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 48 83 49 83 / 0 0 10 10 Dulce........................... 39 76 42 76 / 5 10 20 30 Cuba............................ 46 73 47 75 / 0 5 10 40 Gallup.......................... 38 81 41 81 / 0 0 5 20 El Morro........................ 37 75 40 75 / 0 5 5 30 Grants.......................... 39 78 42 77 / 0 5 10 30 Quemado......................... 40 78 44 77 / 0 0 5 20 Glenwood........................ 45 86 49 87 / 0 0 5 10 Chama........................... 35 68 37 69 / 5 20 20 40 Los Alamos...................... 50 71 52 73 / 0 10 20 40 Pecos........................... 47 66 50 70 / 20 20 40 60 Cerro/Questa.................... 41 67 44 70 / 10 20 20 30 Red River....................... 35 57 39 60 / 20 30 30 40 Angel Fire...................... 28 61 32 65 / 20 40 30 50 Taos............................ 43 72 41 74 / 5 10 20 40 Mora............................ 38 64 43 68 / 30 30 40 60 Espanola........................ 47 78 50 79 / 5 5 20 20 Santa Fe........................ 50 70 52 73 / 5 10 30 40 Santa Fe Airport................ 51 74 51 76 / 0 5 20 30 Albuquerque Foothills........... 54 78 55 80 / 5 10 20 30 Albuquerque Heights............. 56 79 56 82 / 0 5 10 20 Albuquerque Valley.............. 52 81 54 83 / 0 5 10 20 Albuquerque West Mesa........... 52 81 54 83 / 0 5 10 20 Los Lunas....................... 49 83 52 84 / 0 0 10 20 Rio Rancho...................... 52 80 54 82 / 0 5 10 20 Socorro......................... 52 86 56 86 / 0 0 20 20 Sandia Park/Cedar Crest......... 48 70 50 74 / 20 20 30 40 Tijeras......................... 49 74 51 76 / 10 20 20 40 Moriarty/Estancia............... 41 73 44 77 / 20 10 30 40 Clines Corners.................. 43 67 48 72 / 20 20 40 60 Gran Quivira.................... 48 74 51 77 / 10 5 30 40 Carrizozo....................... 54 79 55 80 / 0 5 20 30 Ruidoso......................... 44 69 49 71 / 20 20 40 60 Capulin......................... 38 63 46 71 / 30 20 30 30 Raton........................... 39 67 44 75 / 20 10 30 40 Springer........................ 41 68 46 76 / 20 10 30 40 Las Vegas....................... 41 64 46 70 / 20 20 40 60 Clayton......................... 43 67 51 77 / 30 10 30 30 Roy............................. 44 64 50 72 / 20 10 40 40 Conchas......................... 51 71 55 79 / 20 10 40 40 Santa Rosa...................... 49 71 54 77 / 20 20 40 40 Tucumcari....................... 52 73 56 80 / 20 10 40 30 Clovis.......................... 51 70 56 77 / 30 20 50 40 Portales........................ 52 71 57 77 / 30 20 50 40 Fort Sumner..................... 53 73 57 79 / 20 10 50 50 Roswell......................... 56 79 61 81 / 20 20 60 50 Picacho......................... 51 72 56 76 / 20 30 50 50 Elk............................. 47 72 52 73 / 10 30 50 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 PM this evening to 6 AM MDT Sunday for the following zones... NMZ518-519. &&
Hazardous weather outlook, May 19, 10:26 AM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 1026 AM MDT Sat May 19 2018 NMZ501>540-201630- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 1026 AM MDT Sat May 19 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening over far northeastern NM where large hail and damaging winds are possible. A strong back door cold front will slide south and west through eastern NM this evening and into the Rio Grande Valley around midnight. Gusty east canyon winds are expected to produce wind gusts up to 50 mph below gap wind prone areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday The above mentioned backdoor cold front will increase chances for afternoon showers and thunderstorms Monday and Tuesday, especially east. A few strong to severe storms are possible in the southeast half of the state Monday afternoon into Monday night. Western New Mexico will likely see isolated dry thunderstorms with gusty winds and little in the way of measurable rainfall Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 pm today for parts of Colfax and Union counties due to the potential for severe storms. Guyer
In the hours before
Special weather statement, May 19, 1:22 PM MDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Albuquerque NM 122 PM MDT SAT MAY 19 2018 NMZ515-528-529-192000- Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de Cristo Mountains- 122 PM MDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES UNTIL 200 PM MDT... At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Sapello, or 12 miles southeast of Mora, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Watrous, Valmora and Golondrinas. This includes Interstate 25 between Mile Markers 365 and 374. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3572 10516 3588 10529 3608 10504 3583 10484 TIME...MOT...LOC 1922Z 234DEG 13KT 3585 10516 40
Special weather statement, May 19, 2:04 PM MDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Albuquerque NM 204 PM MDT SAT MAY 19 2018 NMZ528-192030- Far Northeast Highlands- 204 PM MDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL 230 PM MDT... At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Philmont Scout Ranch, or 13 miles west of Springer, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Springer, Rayado and Miami. This includes Interstate 25 between Mile Markers 409 and 417. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3622 10483 3637 10496 3657 10471 3634 10452 TIME...MOT...LOC 2004Z 234DEG 13KT 3634 10483 40
Special weather statement, May 19, 3:46 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
346 PM MDT SAT MAY 19 2018
NMZ527-528-531-192215-
Far Northeast Highlands-Harding County-Raton Ridge/Johnson Mesa-
346 PM MDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Abbott, or 14 miles east of Springer, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Abbott and Farley.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3632 10401 3631 10401 3617 10433 3630 10449
3656 10423
TIME...MOT...LOC 2146Z 226DEG 19KT 3630 10434
40The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:22 PM MDT | Special Weather Statement | ABQ | Mora | 38 min |
| May 19, 1:48 PM MDT | Wind Advisory | ABQ | 19 hr | |
| May 19, 2:04 PM MDT | Special Weather Statement | ABQ | Colfax | 26 min |
| May 19, 3:46 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
| May 19, 4:02 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 58 min |
| May 19, 4:43 PM MDT | Special Weather Statement | ABQ | Guadalupe | 32 min |
| May 19, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 44 min |
| May 19, 5:13 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 24 min |
| May 19, 5:16 PM MDT | Special Weather Statement | ABQ | Guadalupe | 29 min |
| May 19, 5:20 PM MDT | Tornado Warning | ABQ | Harding, San Miguel | 14 min |
| May 19, 5:49 PM MDT | Special Weather Statement | ABQ | Harding, Union | 41 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.